Alert archive / Colorado / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 229, NWS Goodland, KS

July 7, 2013Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 7, 2013, 7:15 PM MDT for Yuma County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2013, 7:15 PM MDT (01:15 UTC)
Expired
Jul 7, 2013, 8:15 PM MDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2013-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2013-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2812 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 5:05 PM MDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 7, 5:05 PM MDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
505 PM MDT SUN JUL 7 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 1254 PM MDT SUN JUL 7 2013

LATEST WV IMAGERY AND RAP ANALYSIS SHOW H5 RIDGE STILL IN PLACE
ACROSS SOUTHERN PLAINS WITH SERIES OF WEAK SHORTWAVE TROUGHS
ROTATING AROUND WESTERN AND NORTHERN EXTENT OF RIDGE THROUGH
WESTERLY FLOW. AT THE SURFACE A COLD FRONT HAS STALLED ALONG THE
KS/NE BORDER WITH A SURFACE TROUGH EXTENDING SOUTH ALONG THE KS/CO
BORDER.

A WEAK SHORTWAVE TROUGH EXPECTED TO DROP SOUTH OUT OF WESTERN
NEBRASKA LATE THIS AFTERNOON AND TONIGHT WILL COMBINE WITH THESE
SURFACE FEATURES TO INITIATE SCATTERED THUNDERSTORMS ACROSS THE CWA.
PRIMARY FOCUS SHOULD BE ALONG FRONT WHERE HIGH TD VALUES NORTH OF
THE FRONT HAVE RESULTED IN ML CAPE 1000-1500 J/KG AS OF THE LATEST
RAP ANALYSIS. BETTER DEEP SHEER IS EXPECTED TO BE IN PLACE NORTH OF
THE FRONT WHERE 0-6KM BULK SHEER AROUND 35KT BY 00Z COULD SUPPORT A
SEVERE WIND AND HAIL THREAT. THERE IS LESS INSTABILITY AND MORE CIN
TO OVERCOME FURTHER SOUTH ALONG THE SURFACE TROUGH...HOWEVER AS
DAYTIME HEATING CONTINUES AND THE SHORTWAVE TROUGH MOVES SOUTH WE
SHOULD BE ABLE TO SEE AT LEAST ISOLATED THUNDERSTORMS DEVELOPING
ALONG THE SURFACE TROUGH THIS AFTERNOON/EVENING. PWAT VALUES
1.2-1.3" REPRESENT AN ANOMALOUSLY WET ATMOSPHERE FOR THIS TIME OF
YEAR...AND AS WAS THE CASE YESTERDAY MANY OF THESE STORMS WILL BE
SLOW MOVERS...SO HEAVY RAIN WILL BE A CONCERN WHERE STORMS DEVELOP.

LEE TROUGH IS EXPECTED TO BEGIN TO DEEPEN LATE TONIGHT WITH LLJ
BUILDING ACROSS THE NE HALF OF THE CWA. WITH INCREASING ISENTROPIC
ASCENT AND H85 SUPPORT WE COULD SEE LINGERING THUNDERSTORMS IN
PROXIMITY OF THE FRONTAL ZONE ACROSS OUR NE CWA...SO I KEPT ISO
THUNDER MENTION MOST OF THE NIGHT FOR THOSE LOCATIONS. THERE IS
SOME INDICATION WITH VERY MOIST E-NE BL FLOW OF FOG DEVELOPING IN
SW NEBRASKA...HOWEVER WITH BL LIKELY MIXED WITH LLJ INCREASING AND
FRONT POSSIBLY SHIFTING NORTH I WASNT CONFIDENT ENOUGH TO ADD
MENTION.

DESPITE LARGE SCALE FORCING IN PLACE MONDAY IT DOES LOOK LIKE A
TROUGH AXIS/DRYLINE ALONG KS/CO BORDER COULD HELP INITIATE
THUNDERSTORMS BY THE AFTERNOON WITH INSTABILITY BUILDING ACROSS THE
EASTERN CWA. I WASNT CONFIDENT ENOUGH TO ADD MORE THAN SLIGHT CHANCE
MENTION AT THIS POINT. H85 TEMPS ARE ACTUALLY ADVERTISED TO BE 2-3C
WARMER THAN THE LAST FEW DAYS WHEN HIGHS HAVE BEEN AROUND 100F...SO
WE COULD BE LOOKING AT NEAR RECORD HIGH TEMPS ACROSS THE CWA MONDAY
WITH VALUES IN THE 100S ACROSS THE AREA.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 1251 PM MDT SUN JUL 7 2013

AN UPPER RIDGE CENTERED OVER THE SOUTHERN ROCKIES WILL BE THE
DOMINATING INFLUENCE THROUGH THE LONG TERM PERIOD. TEMPERATURES
WILL BE ABOVE NORMAL...ALTHOUGH A WEAK COLD FRONT ON TUESDAY WILL
KNOCK TEMPERATURES DOWN A FEW DEGREES THROUGH THURSDAY...THEY WILL
WARM AGAIN FOR THE LATE WEEK AND WEEKEND. POSITION OF THE RIDGE
EARLY IN THE PERIOD WILL BE CLOSER TO THE FOUR CORNERS AND ALLOW
SHORTWAVE TROUGHS ROTATING AROUND IT TO BRING A CHANCE FOR SCATTERED
THUNDERSTORMS. AS THE RIDGE BUILDS EASTWARD LATER IN THE
WEEK...THUNDERSTORM CHANCES WILL BECOME MORE ISOLATED. SEVERE
WEATHER IS NOT ANTICIPATED WITH THE WEAK FLOW ALOFT LIMITING UPDRAFT
ORGANIZATION.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 500 PM MDT SUN JUL 7 2013

VFR CONDITIONS EXPECTED AT KGLD AND KMCK. WINDS EARLY TONIGHT WILL
BE ERRATIC AND POSSIBLY GUSTY FROM THUNDERSTORM OUTFLOW
BOUNDARIES. LATE TONIGHT THROUGH OVERNIGHT WINDS AT KGLD GENERALLY
FROM THE SOUTHEAST AROUND 10KTS WHILE AT KMCK NORTHEAST AT 11KTS.
FOR MONDAY WINDS AT KGLD LIGHT FROM THE SOUTHWEST BACKING TO THE
SOUTHEAST THEN SOUTH AT 6-12KTS. MAY SEE SOME GUSTINESS LATE IN
THE DAY. FOR KMCK LIGHT WINDS THROUGH EARLY AFTERNOON THEN
SOUTHEAST AT 10-15KTS WITH HIGHER GUSTS. FOR BOTH TERMINALS
THROUGH 06Z CANT RULE OUT A SHOWER/THUNDERSTORM.
HOWEVER...CONFIDENCE NOT HIGH ENOUGH TO INCLUDE IN TAFS BUT WILL
MONITOR. DRY CONDITIONS EXPECTED LATE TONIGHT THROUGH EARLY
AFTERNOON MONDAY THEN ANOTHER SMALL THREAT FOR THUNDERSTORMS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DJR
LONG TERM...024
AVIATION...99
Hazardous weather outlook, Jul 7, 10:27 AM MDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1027 AM MDT SUN JUL 7 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081530-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1027 AM MDT SUN JUL 7 2013 /1127 AM CDT SUN JUL 7 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS
AFTERNOON AND CONTINUE THROUGH TONIGHT. THESE STORMS WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WHICH COULD FLOOD LOW
LYING AREAS. A FEW STORMS COULD BECOME SEVERE THIS AFTERNOON AND
EVENING WITH LARGE HAIL AND DAMAGING WINDS. THE BEST CHANCE FOR
SEVERE THUNDERSTORMS WILL BE NORTH OF HIGHWAY 36.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE THUNDERSTORMS ARE EXPECTED MONDAY THROUGH FRIDAY. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED. HOWEVER...A FEW STRONG
THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND EVENING IN
EXTREME SOUTHWEST NEBRASKA FROM BENKELMAN TO MCCOOK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 7, 3:12 PM MDT, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
412 PM CDT SUN JUL 7 2013

KSZ028-072200-
LOGAN-
412 PM CDT SUN JUL 7 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF WINONA...MOVING EAST AT 10
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3913 10095 3886 10093 3888 10144 3906 10145
TIME...MOT...LOC 2112Z 267DEG 10KT 3898 10132

BULLER
Special weather statement, Jul 7, 3:58 PM MDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM CDT SUN JUL 7 2013

KSZ014-072245-
THOMAS-
458 PM CDT SUN JUL 7 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...

AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLBY...MOVING NORTHEAST AT 15 MPH.

  LOCATIONS AND TIMES OF ARRIVAL INCLUDE...
  COLBY BY 510 PM CDT...
  HALFORD BY 530 PM CDT...
  GEM BY 540 PM CDT...

PENNY TO NICKEL SIZE HAIL...VERY HEAVY RAINFALL...AND WINDS TO 50
MPH ARE EXPECTED WITH THIS STORM. VISIBILITIES WILL BE LOWERED
SIGNIFICANTLY WHEN THE HEAVY RAINFALL BEGINS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3957 10092 3942 10071 3916 10111 3928 10135
TIME...MOT...LOC 2158Z 224DEG 14KT 3933 10106

BULLER
Special weather statement, Jul 7, 4:30 PM MDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
530 PM CDT SUN JUL 7 2013

KSZ027-028-072300-
LOGAN-WALLACE-
430 PM MDT SUN JUL 7 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS AND WALLACE
COUNTY IN WEST CENTRAL KANSAS...

AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WALLACE...MOVING NORTHEAST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...VERY HEAVY RAINFALL...AND WINDS TO 50
MPH ARE EXPECTED WITH THIS STORM. VISIBILITIES WILL BE LOWERED
SIGNIFICANTLY WHEN THE HEAVY RAINFALL BEGINS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3885 10157 3897 10179 3914 10160 3914 10154
      3902 10135
TIME...MOT...LOC 2229Z 220DEG 4KT 3898 10158

BULLER
Special weather statement, Jul 7, 4:37 PM MDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
437 PM MDT SUN JUL 7 2013

KSZ002-072300-
RAWLINS-
537 PM CDT SUN JUL 7 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS...

AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTH OF BEARDSLEY...MOVING NORTHEAST AT
15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3969 10085 3957 10105 3957 10127 3962 10133
      3986 10106
TIME...MOT...LOC 2237Z 225DEG 14KT 3962 10116

BULLER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:25 PM MDTSpecial Weather StatementGLDKit Carson50 min
Jul 7, 7:56 PM MDTSpecial Weather StatementGLDPhillips34 min
Jul 8, 3:17 PM MDTSpecial Weather StatementGLDKit Carson28 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.